Kansas, 2016

Tornado and Hail in Kansas, April 26, 2016

April 26, 2016 · NWS GID · 8 events in 2 counties and zones

On Tuesday the 26th, a smattering of severe storms paid a visit to this six-county North Central Kansas area for the second time in three days, resulting in a few reports of large hail up to golf ball size and also the first documented (albeit brief) tornado of 2016 within the local area. Like the event two days prior, the majority of severe weather again targeted Jewell County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
$500,000
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

On Tuesday the 26th, a smattering of severe storms paid a visit to this six-county North Central Kansas area for the second time in three days, resulting in a few reports of large hail up to golf ball size and also the first documented (albeit brief) tornado of 2016 within the local area. Like the event two days prior, the majority of severe weather again targeted Jewell County. There were actually two separate rounds of severe storms on this day, one during the pre-dawn hours and another during the late afternoon/early evening. The early morning storms were classic, elevated hail producers that flared up between 2-5 a.m. CDT, highlighted by a supercell that dumped quarter to golf ball size hail on the town of Jewell for 20 minutes around 3 a.m. CDT. After these early morning storms exited to the north and east by 5 a.m. CDT, most of the day featured a solid lull before the mid/late afternoon redevelopment. During the afternoon/evening event, Jewell County was again the primary action zone as a few severe storms tracked through between 4:30-7:30 p.m. CDT, yielding ping pong ball size hail near Lovewell Reservoir and again dropping quarter size hail in Jewell. As it turned out, the only local severe weather report outside of Jewell County on this day was the aforementioned brief, EF0-rated tornado which touched down shortly before 8 p.m. CDT in a rural area near the Phillips/Smith County line, roughly 10 miles north of Kensington. This tornado caused no known damage as it developed from what appeared to be a tiny supercell storm along the southern edge of a larger storm complex centered to the north in Nebraska. Later in the night, more widespread showers and storms blossomed across North Central Kansas, but these were non-severe and produced only rain and possibly some small hail. Rainfall-wise, the majority of the six-county area averaged well-under 1 inch for the event. However, a fairly narrow corridor of eastern Jewell County registered 24-hour totals of 1.50-3.00, including 2.99 in Jewell and 2.67 near Webber. Most of this rain fell between 6-8 p.m. CDT under a persistent narrow line of strong to severe storms. However, there were no reports of impactful flooding.

This was a well-anticipated, synoptically evident severe weather event, as a large, deep trough ejected out of the Central/Southern Rockies into the Central/Southern Plains in a neutral-to-slightly negatively-tilted orientation. During the initial round of early morning hailers, the local area was positioned just north of a well-defined surface stationary front stretched from west-east near the Interstate 70 corridor, with convection driven by classic warm air/moisture advection at the nose of a 40 knot low level jet and in the presence of healthy elevated most-unstable CAPE around 2000 J/kg. By the time of afternoon redevelopment, a 996 millibar surface low was positioned just south of North Central Kansas, with the associated quasi-stationary front barely lifting north into the local area. Late afternoon surface observations from Beloit and Smith Center revealed temperatures in the mid-upper 70s F, dewpoints in the low 60s and modest east-southeast breezes. Mesoscale parameters were more than sufficient for severe storms, featuring at least 2000 J/kg mixed-layer CAPE and deep-layer wind shear of 50-60 knots. However, the low-mid level wind profile proved rather inhospitable to longer-lived, discrete supercell storms, instead favoring clusters/line segments. For days leading up to the 26th, there was considerable speculation in some weather circles about this being a major severe weather/tornado outbreak through much of the Central Plains. This perception was fueled when the Storm Prediction Center placed much of central/eastern Kansas under a Moderate Risk on the Day 2 outlooks issued on the 25th and maintained this level 4 category through most of the Day 1 period. As it turned out, although there were numerous reports of primarily large hail in parts of central and eastern Kansas, fortunately a number of factors (including predominant storm mode) held a significant tornado outbreak at bay.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 25, 11:13 PM CST, 2 hours 32 minutes earlier.

Area forecast discussion, Apr 25, 11:13 PM CST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1213 AM CDT TUE APR 26 2016

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 334 PM CDT MON APR 25 2016

THE WEATHER PATTERN WILL UNDERGO CHANGES THE NEXT 24 HOURS AS AN
UPPER LOW PRESSURE SYSTEM IN CALIFORNIA MOVES INTO THE CENTRAL
ROCKIES TONIGHT WITH THE NEGATIVELY TILTED TROUGH EMERGING ONTO THE
PLAINS LATE TUESDAY.

TONIGHT THE WEATHER WILL BE QUIET THRU THE EVENING AND INTO THE
FIRST PART OF THE NIGHT...THEN CHCS FOR PCPN INCREASE TOWARDS 12Z
TUESDAY AS THE SFC LOW DEEPENS ALONG THE HIGH PLAINS WITH MOISTURE
RETURNING NORTH. CLOUDS LOWER/THICKEN BY MORNING EXPECT TO SEE PCPN
DEVELOP IN THE FORM OF DRIZZLE AND SHOWERS/TSTMS IN THE WARM AIR
ADVECTION/ISENTROPIC LIFT. HAVE SOME CONCERNS FOR FOG DEVELOPMENT
TONIGHT AND VSBYS WILL BE DEPENDENT UPON TIMING OF PCPN AND HAVE
KEPT MENTION IN FORECAST. ELEVATED INSTABILITY IS IMPRESSIVE AND
AVERAGES 2000 TO 4000 J/KG TUESDAY AND COULD SEE STRONG TO SEVERE
STORMS WITH HAIL THE PRIMARY HAZARD DURING THE DAY BEFORE THE MORE
SIGNIFICANT SEVERE WEATHER UNFOLDS DURING THE LATE AFTERNOON AND
EVENING.

THE SURFACE LOW ORIENTS ACROSS WESTERN KANSAS WITH THE WARM FRONTAL
BOUNDARY STRETCHING ALONG THE KS/NEB SATELLITE AND THE DRY LINE
IN WESTERN KANSAS. BY LATE AFTERNOON TSTMS ARE EXPECTED TO FOCUS
ALONG THE BOUNDARIES POTENTIALLY AS EARLY AS 4 PM...BUT WILL BE
MORE LIKELY TOWARD 00Z AND THRU THE EVENING. THE POTENTIAL EXISTS
FOR DANGEROUS TSTMS IN THE HIGH INSTABILITY/SHEARED ENVIRONMENT
WITH POTENTIAL FOR TORNADOES...VERY LARGE HAIL AND DAMAGING WINDS.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 334 PM CDT MON APR 25 2016

FOCUS OF THE LONG TERM FORECAST THIS AFTERNOON HAS BEEN ON
PENDING SEVERE WEATHER THAT APPEARS LIKELY ACROSS PORTIONS OF THE
LOCAL AREA DURING THE LATE AFTERNOON THROUGH EVENING HOURS
TOMORROW.

EXPECT THE UPPER LEVEL LOW ACROSS THE INTERMOUNTAIN WEST
THIS AFTERNOON TO LIFT NORTHEAST INTO THE PLAINS
TOMORROW...BRINGING THE CHANCE FOR SEVERE WEATHER TO THE LOCAL
AREA. WITH SIGNIFICANT INSTABILITY BUILDING ALOFT AHEAD OF THIS
DISTURBANCE...ON THE ORDER OF 4-5 KJ/KG...AND 0-6KT SHEAR VALUES
APPROACHING 50 KTS...THE POTENTIAL EXISTS FOR ORGANIZED
SUPERCELLS...VERY LARGE HAIL AND ISOLATED TORNADOES ACROSS THE
LOCAL AREA DURING THE LATE AFTERNOON AND EVENING HOURS.

ONE QUESTION WILL BE THE INITIATION OF THIS ACTIVITY...AS WITH
LOW LEVEL STRATUS WORKING ITS WAY NORTH ACROSS THE AREA
TONIGHT...THERE IS A QUESTION OF HOW MUCH SURFACE HEATING CAN BE
REALIZED DURING THE DAYTIME HOURS. WHILE THIS COULD PUT A DELAY ON
CONVECTIVE INITIATION DURING THE AFTERNOON HOURS...EXPECT FORCING
AHEAD OF THE UPPER LEVEL LOW TO HELP INITIATE SEVERE THUNDERSTORMS
BY LATE AFTERNOON OR EARLY EVENING. INITIALLY...THE FOCUS OF THIS
ACTIVITY SHOULD BE ACROSS NORTH CENTRAL KANSAS...NEAR THE
INTERSECTION OF THE DRY LINE AND WARM FRONT...SHIFTING NORTH
DURING THE EARLY EVENING HOURS AND THE WARM FRONT LIFTS NORTH INTO
NEBRASKA.

WHILE THE INITIAL THREAT WILL INCLUDE ISOLATED TORNADOES DURING
THE LATE AFTERNOON AND EVENING HOURS...THIS SHOULD TRANSITION TO
MORE OF A LARGE HAIL THREAT AND WIND GUST THREAT LATER IN THE
EVENING. WITH SUCH LARGE CAPE VALUES AND SHEAR...WOULD NOT BE
SURPRISED TO SEE VERY LARGE HAIL...AND WENT AHEAD AND INCREASED
HAIL SIZE TO MENTION THE POTENTIAL FOR BASEBALL SIZED HAIL IN THE
HWO.

AS THE PARENT LOW THEN LIFT FURTHER NORTH DURING THE DAY ON
WEDNESDAY...EXPECT INSTABILITY TO BEGIN TO WANE AND FOR SHOWER AND
THUNDERSTORM ACTIVITY TO DECREASE SIGNIFICANTLY DURING THE DAYTIME
HOURS WEDNESDAY. THEN AS THE ASSOCIATED COLD FRONT TRACKS ACROSS
THE LOCAL AREA THURSDAY...COOLER AIR WILL SETTLE IN ACROSS THE
LOCAL ARE THROUGH THE REMAINDER OF THE EXTENDED PERIODS...WHEN
TEMPERATURES ARE EXPECTED TO FLUCTUATE ABOUT 5-10 DEGREES BELOW
NORMAL FOR THE REMAINDER OF THE PERIOD. IN ADDITION TO THIS COOLER
WEATHER...SEVERAL ADDITIONAL UPPER LEVEL DISTURBANCES ARE EXPECTED
TO ROTATE OUT OF THE LONGWAVE TROUGH TO OUR WEST...BRING
ADDITIONAL CHANCES FOR SHOWERS AND ISOLATED THUNDERSTORMS TO THE
LOCAL AREA BEGINNING THURSDAY NIGHT...AND CONTINUING THROUGH THE
UPCOMING WEEKEND.

&&

.AVIATION...(FOR THE 06Z KGRI/KEAR TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1208 AM CDT TUE APR 26 2016

A COUPLE OF CONCERNS FOR THIS FORECAST PERIOD. FIRST THERE WILL BE
LOW LEVEL MOISTURE ADVECTION INTO THE AREA THROUGH MUCH OF THE
PERIOD. THROUGH MID DAY THERE WILL BE AN INCREASE IN LOWER
CLOUDS AND THERE COULD BE SOME DRIZZLE AND PERHAPS SOME FOG.
CURRENTLY THERE ARE NOT LOCATIONS THAT HAVE EXTREMELY LOW CEILINGS
AND VISIBILITY BUT EXPECT THAT TO CHANGE TOWARD DAY BREAK. HAVE
MVFR IN THERE NOW...BUT THERE COULD BE SOME IFR AROUND SUNRISE.
THE NEXT CONCERN IS A CHANCE FOR THUNDERSTORMS. THERE COULD BE
SOME DURING THE MORNING...BUT THE BETTER CHANCE WILL BE THIS
AFTERNOON AND EVENING.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...FAY
LONG TERM...ROSSI
AVIATION...JCB
Hazardous weather outlook, Apr 25, 1:20 PM CST, 12 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
220 PM CDT MON APR 25 2016

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
261200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
220 PM CDT MON APR 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE AFTER MIDNIGHT TONIGHT. A STRONG TO
SEVERE STORM IS POSSIBLE TOWARD TUESDAY MORNING WITH QUARTER SIZE
HAIL THE PRIMARY HAZARD.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL OR LARGER ARE
POSSIBLE DURING THE DAY TUESDAY...PRIOR TO AN EVEN GREATER RISK
FOR SEVERE WEATHER IN THE LATE AFTERNOON AND EVENING.

DANGEROUS THUNDERSTORMS ARE FORECAST TUESDAY ESPECIALLY BETWEEN
THE HOURS OF 4 PM AND MIDNIGHT. THE STORMS WILL BE CAPABLE OF
PRODUCING TORNADOES...LARGE HAIL TO THE SIZE OF BASEBALLS AND
DAMAGING WINDS OF 70 MPH.

IN ADDITION...THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF THE
OUTLOOK AREA ON WEDNESDAY...AND AGAIN FRIDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD BE PREPARED FOR ACTIVATION ON TUESDAY.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
 HTTP://WWW.WEATHER.GOV/HASTINGS

The radar

The Grand Island radar (KUEX), 77 km away, was scanning. The volume nearest the first event began at 07:45 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 tornado. Local standard time, as filed.

Hail, Jewell

When
April 26, 1:45 AM CST to 2:05 AM CST
Where
Jewell County, Jewell
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$250,000
Reported by
COOP Observer
Coordinates
39.670, -98.150

Quarter to golf ball size hail occurred.

Hail, Jewell

When
April 26, 1:55 AM CST
Where
Jewell County, 3 mi ENE of Webber
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
39.947, -97.978

Hail, Jewell

When
April 26, 3:41 PM CST
Where
Jewell County, 2.88 mi E of Mankato
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
39.785, -98.166

Nickel size hail was reported at the junction of Highway 36 and Highway 14.

Hail, Jewell

When
April 26, 4:57 PM CST
Where
Jewell County, Jewell
Measured
0.75 in hail
Reported by
Public
Coordinates
39.670, -98.150

Hail, Jewell

When
April 26, 5:15 PM CST
Where
Jewell County, 2 mi E of Lovewell Res
Measured
1.5 in hail
Property damage
$25,000
Crop damage
$250,000
Reported by
COOP Observer
Coordinates
39.880, -98.032

Hail, Jewell

When
April 26, 5:22 PM CST
Where
Jewell County, 1 mi W of Jewell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.670, -98.169

Hail, Jewell

When
April 26, 6:24 PM CST
Where
Jewell County, Formoso
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.780, -98.000

Tornado, Smith

When
April 26, 6:47 PM CST to 6:49 PM CST
Where
Smith County, 9.88 mi N of Kensington to 10.1 mi N of Kensington
Rating
EF0
Path length
0.3 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
39.912, -99.050

A brief tornado occurred approximately 10 miles north of Kensington. This tornado was viewed by the public and confirmation of the event was provided via a photo. The tornado caused no damage, and remained in the same general area for a few minutes before dissipating.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyThe tornado archive for Kansas, 2016Warnings in Kansas, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 631700, 631699, 631702, 631866, 631705, 631703, 631704, 631868.